Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

July 15, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 1998, 1:13 AM CDT for Buena Vista County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1998, 1:13 AM CDT (06:13 UTC)
Expired
Jul 15, 1998, 1:45 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2762 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS1 KFSD 150614 RRA
SVRFSD
IAC021-150645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT WED JUL 15 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 145 AM CDT

* AT 110 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  DAMAGING WINDS 44 MILES SOUTHEAST OF SIBLEY  OR 4 MILES NORTH OF
  SIOUX RAPIDS MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINN GROVE               AROUND 115 AM CDT
  SIOUX RAPIDS             AROUND 115 AM CDT
  MARATHON                 AROUND 120 AM CDT
  REMBRANDT                AROUND 120 AM CDT
  ALBERT CITY              AROUND 120 AM CDT
  TRUESDALE                AROUND 125 AM CDT
  ALTA                     AROUND 130 AM CDT
  STORM LAKE               AROUND 135 AM CDT


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

FUHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 9:00 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUL 14 1998

MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS
HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR
IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING
TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED
FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY.
FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 AM CDT WED JUL 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED...

THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED
EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP
TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM
WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED.

RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615-

SPECIAL WEATHER STATEMENT...CORRECTED TEXT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 AM CDT WED JUL 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED...

THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED
EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP
TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM
WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED.

RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 AM CDT WED JUL 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED...

THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED
EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP
TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM
WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED.

RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615-

SPECIAL WEATHER STATEMENT...CORRECTED TEXT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 AM CDT WED JUL 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED...

THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED
EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP
TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM
WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED.

RUBY
Local storm report, Jul 15, 12:54 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1254 AM CDT WED JUL 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    DE SMET                   SD   .75 INCH HAIL
07/14/98   KINGSBURY
Special weather statement, Jul 15, 1:12 AM CDT, 1 minute before
MNZ071-072-080-081-089-090-097-098-150710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT WED JUL 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED FOR SOUTHWEST
MINNESOTA...

AT 110 AM CDT...THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER
HAVE EXITED SOUTH OUT OF SOUTHWEST MINNESOTA. ANY THUNDERSTORMS
THAT MAY REMAIN IN SOUTHWEST MINNESOTA ARE NOT EXPECTED TO
BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
SOUTHWEST MINNESOTA HAS BEEN CANCELLED.

RUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:57 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.